A drug injecting heroin user is being treated in a London hospital after testing positive for anthrax, the Health Protection Agency announced today.
The HPA said this is the first confirmed case of anthrax infection in an injecting drug user in England since cases started to emerge in Scotland in December last year.
Nineteen cases have since been confirmed resulting in nine deaths from anthrax infection.
Similarities between the case in London and those in Scotland suggest that either the heroin, or a contaminated cutting agent mixed with the heroin, is the likely source of infection.
“While public health investigations are ongoing it must be assumed that all heroin in London carries the risk of anthrax contamination,” he said.
“Heroin users are advised to cease taking heroin, if at all possible, and to seek help from their local drug treatment services.”
NHS London’s regional director of public health Professor Lindsey Davies warned drug users to look for any tell-tale symptoms, such as excessive swelling near the injection site or breathing difficulties.
She urged all heroin users in London to be “extremely alert” to the risks. “This is a very serious infection for drug users and prompt treatment is crucial,” she said.